1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

blurred vision

Discussion in 'General Chat' started by shavals, Nov 28, 2007.

  1. shavals

    shavals · Active Member

    Messages:
    37
    Likes Received:
    2
    Trophy Points:
    28
    I have been a type 2 diabetic for 6 years, coping reasonably well but struggling with weight all the time.

    Recently I was prescribed pioglitazone (Actos) tablets along with metformin and gliclazide.

    Over the past couple of months I have gained 1/2 stone, was told that this could occur when taking Actos, but just cannot shift it.

    Now I am having blurred vision for about 3 hours per morning. My sugars are all over the place.

    Anyone else had these symptons on these tablets?


    Pauline

    Pauline Jones
     
  2. Dennis

    Dennis Type 2 · Well-Known Member

    Messages:
    2,506
    Likes Received:
    19
    Trophy Points:
    78
    Pauline,

    This is extracted from the BMJ website and is from an article about the glitazone family of drugs.

    "These drugs can cause the following side effects:

    Weight gain.

    Puffiness or swelling in your hands or feet because your body is holding on to extra water. This is more likely to happen if you are older.

    Liver damage. Your doctor will want to check your blood on a regular basis for any problems with your liver.

    There are other risks with glitazone drugs. These include:

    Heart problems. Some recent research has shown that taking rosiglitazone may slightly increase the risk of having a heart attack. Also, both rosiglatazone and pioglitazone can cause a condition called heart failure, or make existing heart failure worse. Heart failure is a condition where the heart doesn’t beat as strongly as it should. It can make you breathless and tired. Doctors are advised not to prescribe glitazones to people with heart failure, and to be careful about prescribing them to anyone with heart disease. And they should carefully check anyone taking these drugs for signs of heart failure.

    Breaking a bone. If you are a woman, you are slightly more likely to break a bone in your upper arm, hand or foot, if you take a glitazone. Your doctor should check the health of your bones if you take these drugs.

    Sight problems. Rarely, rosiglitazone seems to cause problems with sight, such as blurred or distorted vision. If you notice any changes to your vision, see your doctor."
     
  3. shavals

    shavals · Active Member

    Messages:
    37
    Likes Received:
    2
    Trophy Points:
    28
    Hi Dennis

    thanks for your useful mail. I have my 6 monthly check up next Tuesday at the Diabetic Clinic, will have a good chat and see what they say. Its all very unsettling at the moment.

    Cheers, Pauline

    Pauline Jones
     
  4. shavals

    shavals · Active Member

    Messages:
    37
    Likes Received:
    2
    Trophy Points:
    28
    following on my post, had my 6 months check up at doctors today, not too happy with results being referred to a Diabetic Consultant at the hospital. Higher sugar levels and blurred vision still continuing as is putting on lbs, insulin might be around the corner after Christmas -

    Pauline

    Pauline Jones
     
  5. Dennis

    Dennis Type 2 · Well-Known Member

    Messages:
    2,506
    Likes Received:
    19
    Trophy Points:
    78
    Hi Pauline,

    I wouldn't be too worried about being referred to a specialist - it might be the best thing for you. I was on rosiglitazone for around 6 months, during which I had a severe case of every one of the symptoms except heart failure. In that time I put on 5 stone, despite carefully dieting all that time!

    GPs tend to be generalists with no specialised knowledge of any one medical problem. My GP wasn't sure what to do about my obvious allergic reaction so referred me to a diabetes consultant. I was lucky because the consultant happened to be one of the top 2 in the country (as I have since found out), but I have heard some great reports about others also.

    The consultant immediately took me off the glitazone and replaced it with a high dose of sulphonylurea (glicazide initially), then Amaryl. That stopped the weight gain and all the other problems, and controlled the blood sugars just as well if not better than rosiglitazone had done.

    A diabetic consultant will be far more aware than your GP of what is available to you and will probably look to try other alternatives before insulin, whereas many GPs knowledge of diabetes treatments only extends to metformin and insulin. There is an interesting quote on the Diabetes UK website that says "Approximately 40% of people with type 2 diabetes require insulin injections." This is not strictly true - what it should say is that 40% have been put on to insulin by GPs who are not aware that there are alternatives!! (like Prandin, Starlix, Glyset, Glucobay, Amylin, Januvia, Byetta).

    If I were you I would also book an appointment with your local optician to have a neural retinopathy test done. The eye test is free for diabetics and it will show whether there is any diabetic damage to your eyes, or whether your blurred vision is due to another cause (like glaucoma). The consultant in any case may well want you to have a digital retinopathy test done, which is where a digital image of the eye is taken and any problems can be seen. If you do go to the opticians though, don't drive - they have to put drops into your eye that give you distorted vision and feeling off-balance for several hours afterwards. Get someone to go with you.
     
  6. shavals

    shavals · Active Member

    Messages:
    37
    Likes Received:
    2
    Trophy Points:
    28
    Hi Dennis
    thanks for mail. I am due my retinal eye check up this month.

    guess what, today at a regular 6 monthly check at the Dentist, he asked if my diabetes was all over the place, to which I replied yes, how do you know? well you have swollen gums, they are beginning to bleed and they are coming away from your teeth allowing tartar to go behind them. Well as he knows I'm a great flosser with my teeth and up till now have never had this problem.

    I have my Consulants appointment come through, its 23 January, hopefully they will be able to sort me out.

    Isn't life grand!!!

    regards, Pauline

    Pauline Jones
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook